Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 102, NWS Cleveland, OH

July 2, 20194 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 2, 2019, 2:29 PM EDT for 4 counties in Ohio. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2019, 2:29 PM EDT (18:29 UTC)
Expired
Jul 2, 2019, 3:00 PM EDT
In force
31 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lucas County, OH, Ottawa County, OH, Sandusky County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 123 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:00 PM EDTTSTM WND DMGElmore, OHSEVERAL LARGE TREES BLOWN DOWN AROUND ELMORE. PICTURES OF WIND DAMAGE FROM FACEBOOK.
Jul 2, 3:10 PM EDTTSTM WND DMGLindsey, OHPUBLIC SAFETY OFFICIALS REPORT POWER LINES DOWN IN LINDSAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS51 KCLE 021829
SVRCLE
OHC095-123-143-173-021900-
/O.NEW.KCLE.SV.W.0102.190702T1829Z-190702T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
229 PM EDT Tue Jul 2 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Northwestern Sandusky County in northwestern Ohio...
  Northeastern Wood County in northwestern Ohio...
  Northeastern Lucas County in northwestern Ohio...

* Until 300 PM EDT.

* At 228 PM EDT, a severe thunderstorm was located over Northwood, or
  14 miles south of Temperance, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Perrysburg, Oregon, Rossford, Northwood, Oak Harbor, Genoa,
  Woodville, Elmore, Walbridge, Millbury, Luckey, Lindsey, Rocky
  Ridge, Clay Center, Reno Beach, Williston, Bono and Stony Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4169 8357 4168 8317 4165 8308 4163 8303
      4139 8312 4144 8341 4151 8363
TIME...MOT...LOC 1828Z 283DEG 28KT 4158 8347 

HAIL...1.00IN
WIND...60MPH
 
$$

Saunders
1 follow-up statement
901 
WWUS51 KCLE 021851
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
251 PM EDT Tue Jul 2 2019

OHC173-021901-
/O.CAN.KCLE.SV.W.0102.000000T0000Z-190702T1900Z/
Wood OH-
251 PM EDT Tue Jul 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOOD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4169 8342 4168 8319 4163 8303 4139 8312
      4144 8342 4145 8341
TIME...MOT...LOC 1851Z 268DEG 24KT 4163 8332 

$$

OHC095-123-143-021900-
/O.CON.KCLE.SV.W.0102.000000T0000Z-190702T1900Z/
Ottawa OH-Sandusky OH-Lucas OH-
251 PM EDT Tue Jul 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR OTTAWA...NORTHWESTERN SANDUSKY AND NORTHEASTERN LUCAS COUNTIES...

At 251 PM EDT, a severe thunderstorm was located near Oregon, or 16
miles southeast of Temperance, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Oregon, Oak Harbor, Genoa, Woodville, Elmore, Lindsey, Rocky Ridge,
Clay Center, Reno Beach, Williston and Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4169 8342 4168 8319 4163 8303 4139 8312
      4144 8342 4145 8341
TIME...MOT...LOC 1851Z 268DEG 24KT 4163 8332 

HAIL...1.00IN
WIND...60MPH
 
$$

Saunders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:51 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 2, 1:51 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
151 PM EDT Tue Jul 2 2019

.SYNOPSIS...
A weak trough of low pressure will move southeast later this
afternoon. A stationary front will lift north as a warm front
tonight and become nearly stationary through Thursday.  The front
will lift north of the area Thursday night. High pressure will build
northwest across the Ohio Valley through the end of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Minor pop trend adjustments with the midday update, otherwise
the forecast seems to be playing out as previously anticipated.
The convection seems to be going a bit earlier across northwest
Ohio, otherwise timing of best coverage still on track for the
3-9pm timeframe. Individual storms have not persisted very long,
so main threat would be downburst type activity with the cells
that can maintain more robust updrafts before collapsing.

Original Discussion...

A weak surface trough will linger over the area this morning in
response to an upper level trough that is moving southeast across
the region.  The mean flow has a broad upper level ridge over the
forecast area today through Wednesday.  However, a series of
shortwaves will move through the mean flow and the presence of a
weak stationary front this afternoon will become the focus for a
threat for showers and thunderstorms across the area today through
Wednesday. Model soundings support CAPE values above 1500 J/kg this
afternoon and precipitable water values pushing 1.8 inches. So far
it looks like wind will be the main threat for today.

As warm front lifts north across the area by Wednesday, warmer air
at the surface along with 850 temperatures increasing from 17 to 18
degrees C to between 18 and 20 degrees C tomorrow.  With threat for
showers and thunderstorms and a bit more cloud cover, temperatures
will be a tad bit cooler for Wednesday than today. Weak surface high
pressure will try to build in across the northeast portion of the
forecast area Wednesday afternoon. This feature will push some
slightly drier air into the region and possibly keep the northeast
dry in the afternoon Wednesday.  Meanwhile, rest of the forecast
area will be under the threat for more showers and thunderstorms
through the day Wednesday.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
A weakness in the upper ridge will prompt better coverage of
showers/thunderstorms for Thursday and Friday and a cold front will
sink south across the area Friday night. Still maintained the
diurnal peak in coverage. Temperatures will be flirting with the 90
degree mark both days with heat indices in the mid/upper 90s.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Still will have shower/thunderstorm chances Saturday and possibly
Sunday with remnant troughiness/shortwave energy in the now,
northwest flow. High pressure actually moves overhead for Monday. It
will be a few degrees cooler each day in the long term, headed back
toward normal by Monday. Humidity levels will come down too.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
A warm, unstable airmass with high pressure south of the region
and a weak stationary front north of the area with bring
scattered showers and storms to the region. Hard to pinpoint
exact timing and location of storms, aside from ongoing
convection moving into KTOL at the onset of the period. Have
tried to highlight periods of higher confidence in storms with
TEMPO/PROB30 mentions, generally this afternoon through Midnight
across the area. Generally SCT/BKN VFR cu outside of the storms,
with brief MVFR/IFR reductions possible with any storms.
Generally west winds will become lighter overnight, with
light/variable winds expected through the end of the period.

OUTLOOK...Non-VFR possible with isolated to scattered
thunderstorms that develop through Saturday.

&&

.MARINE...
Overall fair conditions on the lake outside of thunderstorms. Light
west-southwest winds will continue until a cold front sinks south
across the lake early Wednesday. That will give us light
easterly/onshore winds for the rest of Wednesday and Thursday. Light
west-southwest flow returns going into the weekend. Thunderstorms
remain in the forecast daily with this pattern, but expect the higher
chances, at this point, today/tonight with the approach of the front
and Friday with a trough aloft to support development in the
vicinity of the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Greenawalt/Lombardy
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Greenawalt
MARINE...Oudeman
Hazardous weather outlook, Jul 2, 4:14 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
414 AM EDT Tue Jul 2 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-030815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
414 AM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is the possibility that a few thunderstorms could reach severe
criteria today. The main threat will be strong damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 2:11 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
211 PM EDT Tue Jul 2 2019

OHZ003-006>008-021845-
Wood-Ottawa-Sandusky-Lucas-
211 PM EDT Tue Jul 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...WESTERN
SANDUSKY...WOOD AND LUCAS COUNTIES...

At 210 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Holland to near Weston. Movement was
east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bowling Green, Fostoria, Perrysburg, Oregon, Sylvania, Rossford,
Waterville, Northwood, Whitehouse, North Baltimore, Gibsonburg,
Genoa, Woodville, Holland, Weston, Elmore, Maumee, Ottawa Hills,
Walbridge and Pemberville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4150 8389 4172 8377 4173 8346 4173 8345
      4172 8347 4170 8346 4169 8343 4169 8335
      4171 8334 4164 8323 4163 8318 4125 8336
      4125 8342 4117 8342 4117 8388
TIME...MOT...LOC 1810Z 275DEG 28KT 4164 8367 4136 8386

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:11 PM EDTSpecial Weather StatementCLELucas, Wood34 min
Jul 2, 2:42 PM EDTSpecial Marine WarningCLE82 min
Jul 2, 2:58 PM EDTSevere Thunderstorm WarningCLEErie, Lucas, Ottawa, Sandusky62 min
Jul 2, 3:20 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Ottawa, Sandusky, Seneca55 min
Jul 2, 3:37 PM EDTSpecial Marine WarningCLE72 min
Jul 2, 4:10 PM EDTSevere Thunderstorm WarningCLEAshland, Cuyahoga, Erie, Huron, Lorain, Medina65 min
Jul 2, 4:22 PM EDTSpecial Weather StatementCLECrawford, Hancock, Wyandot53 min
Jul 2, 4:30 PM EDTSevere Thunderstorm WarningCLEHancock, Seneca, Wyandot60 min
Jul 2, 4:44 PM EDTSevere Thunderstorm WarningCLEAshland, Richland, Wayne46 min
Jul 2, 5:14 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Medina, Portage, Richland and 3 more61 min
Jul 2, 5:18 PM EDTSevere Thunderstorm WarningCLEHancock, Seneca, Wood43 min
Jul 2, 5:34 PM EDTSevere Thunderstorm WarningCLEKnox, Morrow, Richland56 min
Jul 2, 6:00 PM EDTSevere Thunderstorm WarningCLEHancock, Seneca, Wood, Wyandot45 min
Jul 2, 6:08 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Richland, Stark, Wayne37 min
Jul 2, 6:27 PM EDTSevere Thunderstorm WarningCLESandusky, Seneca48 min
Jul 2, 6:28 PM EDTSevere Thunderstorm WarningCLEKnox47 min
Jul 2, 6:37 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull38 min
Jul 2, 7:02 PM EDTSpecial Weather StatementCLECrawford, Seneca, Wyandot43 min
Jul 2, 7:09 PM EDTSpecial Weather StatementCLEMahoning66 min
Jul 2, 7:29 PM EDTSevere Thunderstorm WarningCLECrawford, Marion, Wyandot61 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.